UMEM Educational Pearls

Category: Critical Care

Title: Serotonin Toxicity

Posted: 10/30/2012 by Mike Winters, MD (Updated: 4/22/2024)
Click here to contact Mike Winters, MD

Serotonin Toxicity in the Critically Ill

  • Serotonin toxicity (aka serotonin syndrome) can easily be overlooked and misdiagnosed in many of our critically ill patients.
  • Several common ED medications are associated with serotonin toxicity and include tramadol, linezolid, ondansetron, and metoclopramide.
  • Clues to the diagnosis include hyperthermia, increased muscle tone, hyperreflexia, dilated pupils and clonus.  Of these, clonus is the most sensitive and specific sign.
  • A few important treatment pearls:
    • Avoid physical restraints
    • Consider cyproheptadine: only available in PO form; initial dose is 12 mg
    • Avoid dopamine for those that need vasopressors
    • Avoid bromocriptine and dantrolene

References

Bienvenu OJ, Neufeld KJ, Needham DM. Treatment of four psychiatric emergencies in the intensive care unit. Crit Care Med 2012; 40:2662-2670.